Med change? What to do?
Oct 25, 2005
Diagnosed early 1997 w/ Full Blown Aids. Started cocktail w/ Crixivan but discontinued shortly there after due to manufacturing glitch. Immediately switched to Fortovase (saquinavir) the kind that must be kept cold, 200mg taken 3 caps 3x daily (1800 mgs total), Viracept 250 mg, 3 tabs taken 3x daily (2250mgs) Didanosine DR (was taking the chewable, then the regular now the generic) 400mg 1x daily and Viramune 200mg tabs, 1tab 2x daily (400mgs). I was with an Oncologist/Hemotologist since diagnosis until June of this year when I moved to Iowa (not alot of infection nor specialist here but I found David Yurdin that is a certified HIV Specialist and will see him later this week. My question is..... I know the manufacturing of Fortovase will be ceasing soon. I think they will be pulled out of production by the end of this year and no longer available after March 2006. They will replace it with a different formulation of saquinavir that does not require it to be kept cold. Is just switching to this new med, same dose sched going to work?
I've remained undetable <400 copies is the test used by my last doctor, for years now. This combination of drugs has done well for me and I don't want to switch unless I have to. What would be standard practice in this situation?
My former doctor asked me last year if I could remove one med from the combo, which one would it be? I said the fortovase due to having to keep it cold. He said I probably could do that and just stay on the other meds, my response back then was "if it ain't broke, don't fix it". Now it seems like I will have to make a choice. Is the one of just the three meds (w/ Fortovase removed all togther) a realistic one?
Last check my CD4 was around 580. Previous experience w/ Interlukin II injections in 1999 as well that raised a low CD4 count. Nothing out of the ordinary since 2000.
Thanks so much, I read your site often. Any feedback would be greatly appreciated.
Response from Dr. Pierone
Hello and thanks for posting. So you have on a double PI, NNRTI and NRTI 4-drug combination regimen with long-term success and are not eager to change. This is entirely understandable position, and shared by many others who do not want to leave things alone when they are on a successful, well-tolerated regimen.
But in your situation the withdrawal of Fortovase forces the issue. The problem with simply replacing Fortovase with Invirase (hard gel saquinavir) it that Invirase does not result in optimal saquinavir levels in the blood unless it is boosted with ritonavir (Norvir). So if you were intent on staying on a 4 drug regimen (that included Invirase), then the addition of Norvir would be necessary.
But are 4 drugs necessary? A recent review of the 3 versus 4 drug studies in treatment-nave HIV-infected population showed no benefit from adding the extra drug. There is probably more potency in a 4 drug regimen, but this was outweighed by more patients stopping due to side effects. Now, some individuals with drug-resistant virus do need 4 agents to bring viral replication under control.
In your situation, you have many options. The simplest choice would be to just drop the Fortovase and continue the other 3 agents and see what happens. If viral breakthrough does occur it will usually do so within the first few months after a switch. If this happens you can get a quick resistance test and then intensify the regimen. But more likely, you will do fine without the Fortovase. Let us know what you decide to do and how things turn out. Thanks for posting!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Red Spots After Anal Fingering Worried I Have HIV
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Tingling In Fingers After Fingering Worried I Have HIV
- Can You Get Hepatitis C From Sharing A Pipe?
- Can You Get Std If You And Your Partner Are Virgin And Have Oral Sex?
- Does Vicodin Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.